Symmetric Loading of Orthotropic Shells of Revolution

[+] Author and Article Information
C. R. Steele, R. F. Hartung

Research Laboratory, Lockheed Missiles and Space Company, Palo Alto, Calif.

J. Appl. Mech 32(2), 337-345 (Jun 01, 1965) (9 pages) doi:10.1115/1.3625804 History: Received February 10, 1964; Revised May 08, 1964; Online September 15, 2011


In this paper, the problem of determining the stresses and deformations in a thin, homogeneous, orthotropic shell of revolution under the action of axisymmetric loads is reduced to the solution of a single inhomogeneous second-order linear differential equation with a complex dependent variable. Asymptotic solutions are obtained which are uniformly valid in both the steep and shallow regions of the dome-shaped shell. The complementary, or “edge-effect,” solutions are expressed in terms of Thomson’s functions of a noninteger order. The order depends both on the shape of the meridian curve at the apex of the shell and on the ratio of the elastic moduli. The particular solution is found in terms of an appropriate linear combination of the Lommel’s function and Thomson’s functions. This particular solution is equivalent to the well-known “membrane” solution in the steep portion of the shell but in the shallow portion gives significant bending stresses. The particular and complementary solutions are used to investigate the behavior of orthotropic pressure vessels with rigid rings clamped to the edges.

Copyright © 1965 by ASME
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In